I am a 61 year-old man and was diagnosed with naion over two years ago and was put on 81mg aspirin. Several months later had the same in left eye. Had MRI and carotid doppler which were mostly inconclusive. My ophthalmologist wanted me to see a neuroopthalmologist at Vanderbilt which I did. He confirmed naion and put me on a full aspirin. Now over two years later I have had another event in my right eye. According to most web medical references, a second attack of naion in the same eye is not documented. My ophthalmologist had me in once a week for three weeks. The first time he ordered blood tests for giant cell arteritis. Sed rate was 17 so he said it was highly unlikely that it was arteritis. He said my optic nerve was swollen and talked about the possibility of retinal phlebitis, and if it was that, that there was a possibility there could be some healing and regaining some vision. The last visit to him, he said the swelling was reduced a lot, but there was no return of pinkness. At the end of my last visit, he said he could not really say what this was other than it was some kind of ischemic event. He wants me to return to the neuroopthalmologist at Vanderbilt. If this is what is necessary, I am willing to do this, but this is a tremendous amount of time and trouble. There are several retinal specialists much closer and accessible than Vanderbilt. Would a retinal specialist be able to help me as much as the neuroopthalmologist at Vanderbilt.
Probably. Moreover its not likely that the Vanderbilt MD would do anything to make the vision better. Generally the RX for NAAION is: don't smoke, keep blood pressure and cholesterol low, diet, exercise, asprin, good diet, pray.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.